Key result
Heroin-induced paroxysmal atrial fibrillation reverts to sinus rhythm in ~83% of cases.
Case Report (n=6)
The first six reported cases of paroxysmal atrial fibrillation secondary to heroin intoxication are described. In four patients rapid atrial fibrillation with slow ventricular response was documented before therapy with nalorphine hydrochloride. Five out of six patients had documented reversion to regular sinus rhythm after a phase of coarse fibrillation with fast ventricular response. Experimental evidence is cited that heroin acting similarly to morphine, to which it is metabolized in the body, causes anoxia and an increase in vagal tone. These are synergistic in producing atrial fibrillation.
No takes yet. Share an insight, caveat, or question.
M Labi (1969) conducted a case report in Paroxysmal atrial fibrillation secondary to heroin intoxication (n=6). Heroin intoxication was evaluated on Reversion to regular sinus rhythm. In six cases of heroin intoxication, paroxysmal atrial fibrillation was observed, with five out of six patients (83.3%) reverting to regular sinus rhythm.
Synapse has enriched 5 closely related papers on similar clinical questions. Consider them for comparative context: